What are the signs and symptoms of anticoagulant-induced skin necrosis requiring wound care?

Updated: Apr 24, 2020
  • Author: Brian J Daley, MD, MBA, FACS, FCCP, CNSC; Chief Editor: Zubin J Panthaki, MD, CM, FACS, FRCSC  more...
  • Print
Answer

Anticoagulant-induced skin necrosis is an unusual complication of anticoagulant therapy. [22] It can occur with the use of heparin or warfarin, though it is more common with warfarin. Warfarin-induced skin necrosis manifests as painful hemorrhagic skin lesions, usually in an area having abundant adipose tissue, such as the thighs, abdomen, or breasts. The female-to-male ratio is 4:1.

This complication is often attributable to hereditary coagulation abnormalities. Warfarin (Coumadin) depletes vitamin K–dependent coagulation factors, such as protein C. Therefore, during the first several days of warfarin therapy, a period of transient hypercoagulability may occur, particularly in patients with hereditary coagulation abnormalities, such as protein C deficiency or protein S deficiency, antithrombin 3 deficiency, or activated protein C resistance. [22]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!